Pet Insurance Blog – Pets Best Insurance
Get a Pet Insurance Quoteor call 877-738-7237

Dog Had Allergic Reaction After Vet Visit

Posted on: February 25th, 2013 by

Dr. Marc is a veterinarian guest blogger for pet insurance provider, Pets Best.

dog had allergic reaction to anesthesia or vaccines.

Today’s question comes from the Pets Best Insurance Facebook page.

Jill asks, “Three years ago, my dog received vaccinations and a teeth cleaning in the same vet visit. I took her home and her entire head swelled up with an allergic reaction. I raced her back to the vet and they gave her Benadryl, but I’m not sure if it was the anesthesia or the vaccinations that caused the reaction, and I’ve been too scared to take her in since. I’ve made and cancelled appointments due to this fear. Is there anything else I can do for her teeth? I want to be a good pet parent and have her teeth cleaned again because I know she needs it.”

I know that an allergic reaction to anything can be a scary event and I’m glad to hear your dog recovered from the incident without complication. I’d like to first address your question about what you can do for her teeth. In my opinion, the best home dental hygiene is to brush the teeth regularly. You need to use a dog specific toothpaste (some human toothpastes can be toxic) and it needs to be done consistently. Ideally, this would even be done everyday if possible. Unfortunately, even with the most diligent of home care, most animals will still require professional cleanings from time to time.

I can understand your concern about returning to the veterinarian for care since she had a reaction. However, unless the reaction is very severe, your pet will likely still need to continue to receive vaccinations and dental care. In my experience, I have had more reactions from vaccines than I have from anesthetic.

That being said, here are three options that might help avoid this issue from recurring in the future:

1) Don’t get vaccines and an anesthetic on the same day. This will help diagnose where the problem truly is, which can alleviate your concerns for the unrelated reactant.

2) Before getting vaccines, give an antihistamine (such as Benadryl). By pre-medicating sensitive animals, many vaccine-related reactions can be avoided.

3) Change the anesthetic that was used. There are several different drugs and drug types that are available for anesthetic needs. By using a completely different anesthetic, you may be able to avoid any anesthetic based reactions.

In my opinion, the risks of avoiding anesthetics and vaccines can be greater than the risks of a reaction, as long as the proper precautions are taken. Consult with your veterinarian on these ideas and come up with a solution that you are both comfortable proceeding forward with. Here’s a link to another blog about pets potentially being allergic to anesthetic.

 

Protect your dog and your wallet with pet insurance! Pets Best Insurance reimburses you off your veterinary bill, up to 100%!

 

Pet insurance quote button

Or Call 877-738-7237 to Add a Pet to Your Current Policy

Share and Enjoy:
  • Print
  • Digg
  • StumbleUpon
  • del.icio.us
  • Facebook
  • Yahoo! Buzz
  • Twitter
  • Google Bookmarks
Tags: , ,

One Comment

  1. Kim says:

    My dog’s face did that after his vaccinations. It was the vaccination that they put up his nose that cause his. They do not give him that one any more!

* Name
* Email (will not be published)
Website
* Your Comment